Alert archive / Virginia / Flash Flood Warnings in 2024

Flash Flood Warning 87, NWS Blacksburg, VA

September 30, 20245 counties in Virginia

NWS Blacksburg, VA issued this flash flood warning at Sep 30, 2024, 10:44 PM EDT for 5 counties in Virginia. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 30, 2024, 10:44 PM EDT (02:44 UTC)
Expired
Oct 1, 2024, 3:21 AM EDT
In force
5 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

Counties Bedford County, VA, City of Roanoke, VA, City of Salem, VA, Franklin County, VA, Roanoke County, VA

The radar

The Roanoke radar (KFCX), 33 km from the middle of the area, began a volume at 02:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 2.7 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2024-10-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 108 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2024-10-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
108 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
731 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

598 
WGUS51 KRNK 010244
FFWRNK
VAC019-067-161-770-775-010845-
/O.NEW.KRNK.FF.W.0087.241001T0244Z-241001T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Blacksburg VA
1044 PM EDT Mon Sep 30 2024

The National Weather Service in Blacksburg has issued a

* Flash Flood Warning for...
  West Central Bedford County in south central Virginia...
  North Central Franklin County in west central Virginia...
  Southeastern Roanoke County in west central Virginia...
  The Southern City of Roanoke in west central Virginia...
  The Southeastern City of Salem in west central Virginia...

* Until 445 AM EDT Tuesday.

* At 1044 PM EDT, Doppler radar indicated heavy rain across the 
  warned area. Between 0.5 and 1 inch of rain has fallen. Additional 
  rainfall amounts of 0.5 to 1.5 inches are possible in the warned 
  area. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Roanoke...                         Salem...
  Rocky Mount...                     Boones Mill...
  Stewartsville...                   Roanoke Mountain...
  Wirtz...

This includes the following streams and drainages...
  Back Creek and Blackwater River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When it is safe to do so, please send your reports of flooding, 
including mudslides or flooded roads, to the National Weather 
Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports 
and pictures can also be shared on the National Weather Service 
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3729 8003 3725 7989 3728 7976 3721 7971
      3700 7988 3699 7999 3712 8001 3715 8008
      3722 8013

FLASH FLOOD...RADAR INDICATED

$$

SH
1 follow-up statement
692 
WGUS71 KRNK 010721
FFSRNK

Flash Flood Statement
National Weather Service Blacksburg VA
321 AM EDT Tue Oct 1 2024

VAC019-067-161-770-775-010731-
/O.CAN.KRNK.FF.W.0087.000000T0000Z-241001T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bedford VA-Franklin VA-Roanoke VA-City of Roanoke VA-City of
Salem VA-
321 AM EDT Tue Oct 1 2024

...FLASH FLOOD WARNING FOR WEST CENTRAL BEDFORD, NORTH CENTRAL 
FRANKLIN AND SOUTHEASTERN ROANOKE COUNTIES AND THE SOUTHERN CITY OF 
ROANOKE AND THE SOUTHEASTERN CITY OF SALEM HAS BEEN REPLACED WITH A 
FLOOD ADVISORY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 3729 8003 3725 7989 3728 7976 3721 7971
      3700 7988 3699 7999 3712 8001 3715 8008
      3722 8013

$$

WP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Sep 30, 7:44 PM EDT, 3 hours earlier.

Area forecast discussion, Sep 30, 7:44 PM EDT, 3 hours before
Area Forecast Discussion
National Weather Service Blacksburg VA
744 PM EDT Mon Sep 30 2024

.SYNOPSIS...
A large, slow moving low pressure system will move east across
the Mid Atlantic region through Tuesday with periods of showers.
Drier weather returns Wednesday and Thursday under high pressure.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 735 PM EDT Monday...

Key Message:

1) Threat of flooding persists through this evening, mainly for
areas east of Highway 220.

At this time,rain showers persist over southeast West Virginia
and parts of the foothills of the Blue Ridge, mainly along a
line from Mount Airy NC to Appomattox VA, with the heaviest
showers from Smith Mountain Lake VA and north. Saturated soils
and heavy rain rates have led to areas of flooding, which has
prompted a few flash flood warnings to be issued this evening,
and the Flood Watch remains in effect through midnight tonight. The
rain looks to continue for a few more hours, but should wane
down overnight, with fog developing in those areas that have
seen rain. Flooding can be much more difficult to see during
the night, especially on roads, so make sure to avoid flood
waters and never drive through flooded roads.

Previous discussion below...

As of 200 PM EDT Monday...

Regional soundings remain moist with PWAT in excess of 1.50
inches. This will promote rain efficient showers this evening
with potential for 1 to 1.50 in/hr rain rates. Will maintain
flood watch to account for excessive rainfall risk per soils
remaining near saturated from recent rains.

The latest guidance continues to show an eastward trend of
weather systems... a slow moving upper low (which absorbed
remnants of Helene) inching its way eastward across the Mid-
Atlantic while transferring its energy to a coastal low feature
located offshore Virginia and North Carolina. This will
eventually rid the region of the rain threat, but it may take
another 36 hours before we start to see any major clearing.
For now will maintain an abundance of cloud cover, persisting
through Tuesday...showers and a few thunderstorms impacting the
region resulting in localized heavy rainfall. The main threat
continues to be the flooding but can't rule out some rotation
within stronger showers/storms per availability of overall
vorticity (spin) in the atmosphere.

Shower chances stay with us through Tuesday but seems better
concentration of lift heads east with upper low weakening and
moving off shore. A northern stream trough is progged to cross
the OH valley and Great lakes, the associated surface cold front
crossing our region Tuesday night. Showers associated with this
front are expected to dissipate as they cross the mountains
Tuesday night...leaving us with a wind shift and falling
dewpoints as we transition into mid-week.

Until the cold front comes through late Tuesday, expect a
continuation of elevated dewpoints and high humidity. Clouds
will be more common than not with scattered showers.
Temperatures will remain mild at night with lows mainly in the
60s and daytime highs in the 70s.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 1230 PM EDT Monday...

Key Points:

1. Lingering isolated showers for Tuesday night/evening.
2. Dry Wednesday and Thursday.
3. Above normal temperatures.

A look at the 30 Sep 00Z NCEP Ensemble Mean 500 mb Geopotential
heights shows a deep closed low centered just west of Hudson Bay at
the start of Tuesday night. Its associated trough axis is expected
to extend southeast into the eastern Great Lakes. An addition weak
trough is expected to be located over eastern VA/NC. A broad ridge
of high pressure is expected to located from California to Texas
with another from Florida into the Bahamas. A weakness with the
ridge pattern is expected to be over the northern Gulf of Mexico,
suggesting perhaps various deterministic solutions of a low pressure
in this area, averaged into the depicted gap/weakness in the ridge
pattern. As we progress into Thursday/Thursday night, upper level
ridging is expected to develop over the Southeast US. The closed low
near Hudson Bay is expected to experience little change in movement.
However, shortwave troughs, almost longwave in size, are expected to
spiral around it. By Thursday/Thursday night, the next in the series
is expected to extend south into the Upper Mississippi Valley
region. At the surface, on Tuesday night low pressure will be over
Hudson Bay with a cold front extending southwest into the WY/MT
region. High pressure will be centered over KS/IA/MO. A trough of
low pressure will be positioned from the Canadian Maritimes
southwest into the mid-Atlantic region. On Wednesday, high pressure
to our west shifts east, and is centered over the chain of the
Appalachians by the evening hours. A cold front move east into the
Upper Mississippi Valley and Central Plains states. A nondescript
area of low pressure may be near the Yucatan Peninsula. For
Thursday/Thursday night, the ridge near the East Coast broadens with
its axis shifting east slightly. A cold front will extend from
Ontario, probably from near a surface occlusion, southwest into the
Great Lakes and farther southwest across IL/IA/MO.

Output from the 30 Sep 00Z Ensemble Situational Awareness Table
shows 850mb temperatures averaging +12C to +13C over the region
Tuesday night through Thursday night. Precipitable Water values will
decrease Tuesday night from a range of around 1.25 to a little over
1.50 inches at sunset. By daybreak Wednesday, values will decrease
to around 1.00 to a little under 1.25 inch. Through Thursday night,
values will average around 1.00 inch.

The above weather pattern offers one final round of lingering
showers across perhaps northern and western sections of the region
thanks to the proximity of a departing trough. However, Wednesday
through Thursday night are expected to be drier thanks to a building
ridge. Temperatures should inch higher thanks to higher heights,
subsidence, and more sunshine thanks to the high. Temperatures are
expected to average about ten degrees above normal.

Confidence in the above weather scenario is moderate.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 1230 PM EDT Monday...

Key Messages:

1) Dry conditions will continue through most of the period, with the
only notable chance of rain occurring Friday afternoon.

2) Temperatures will be above normal late week before a cold front
passes through, lowering temperatures back to seasonal averages by
Sunday.

High pressure will be the dominant feature across the Mid-Atlantic
region on Thursday, with quiet weather expected to last into Friday.
A shortwave trough over the Great Lakes region will swing down into
the Ohio River Valley late this week, instigating some lift across
the CWA by Friday afternoon. A mid level ridge just offshore in the
Atlantic will help provide a southerly flow across the CWA. This
will slightly increase mid-level moisture, which along with diurnal
heating and dewpoints in the 60s, will allow enough instability for
some showers and storms to form. On Saturday morning, the trough and
associated cold front move through, but PoPs remain very low during
the passage, as mid-level dry air will suppress any convection.
After the frontal passage, high pressure builds back into the area
for the rest of the weekend, keeping quiet weather in place through
the remainder of the period.

There is high confidence in the precipitation forecast, as high
pressure stays in control for most of the period, with the best
chance of rain coming on Friday afternoon. Temperatures will be
above normal for the late week, as the aforementioned southerly flow
will bring warm air into the region. Highs will be around 80 for the
piedmont, with 70s in higher elevations into the weekend. Lows will
also remain mild, around 60 degrees. Once the front passes,
confidence is moderate that temperatures will return to normal
beginning on Sunday, with highs in the upper 60s to low 70s, and
lows dropping into the upper 40s and low 50s.

&&

.AVIATION /23Z MONDAY THROUGH SATURDAY/...
As of 730 PM EDT Monday...

Moderate rain showers are observed over the Piedmont of VA,
mainly a line from Appomattox to Smith Mountain Lake, and
another area over southeast West Virginia. Expect this scattered
shower activity to continue until around 03 or 04Z. Low stratus
and fog build in over much of the area during the overnight and
morning hours of Tuesday, and likely will continue until about
15Z for most. Another round of showers is expected for Tuesday
afternoon, similar to today, with showers winding down after
sunset. Low ceilings will continue for much of the TAF period,
and reduced visibilities will occur in areas of rain tonight and
fog tonight and Tuesday morning. Winds will be east to
northeasterly around 5 or 6 knots, or less, and could be gusty
near areas of showers through the period.

Forecast confidence is high for low ceilings through much of the
TAF valid period, but low for visibilities and locations of
showers Tuesday.

Due to a power outage in the area, the KBLF ASOS equipment is
down and no observations are being transmitted. Estimated time
to restored service is unknown at this time.

EXTENDED AVIATION OUTLOOK...

Flight conditions should improve Wednesday through Saturday as
dry high pressure moves in from the northwest.

&&

.EQUIPMENT...
As of 220 PM EDT Monday...

A power outage has resulted in missing data from the Bluefield
ASOS (KBLF) and there is no estimated time to restored service.

The NOAA All-Hazards radio at Richlands is off the air due to
a power outage.

The Hillsville VA (HLX) AWOS is currently out of service with no
estimated time to restored service.

The river gauge on the Watauga River at Sugar Grove will remain
out of service until further notice.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flood Watch until midnight EDT tonight for VAZ018>020-022>024-
     033>035-043>047-058-059.
NC...None.
WV...None.

&&

SYNOPSIS...PM
NEAR TERM...AS/PM
SHORT TERM...DS
LONG TERM...DS
AVIATION...AS/PM
EQUIPMENT...PM
Hazardous weather outlook, Sep 30, 2:52 PM EDT, 7 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
252 PM EDT Mon Sep 30 2024

VAZ018>020-022>024-033>035-043>047-058-059-011900-
Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Franklin-
Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-
Halifax-Charlotte-
252 PM EDT Mon Sep 30 2024

...FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>006-018>020-VAZ007-009>017-032-WVZ042>044-507-508-011900-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Patrick-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
252 PM EDT Mon Sep 30 2024

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, southwest Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Sep 30, 9:54 PM EDT, 50 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
954 PM EDT Mon Sep 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     Flash Flood      4 N Gold Hill           37.67N 78.38W
09/30/2024                   Buckingham         VA   911 Call Center

            Flooding at the intersection of Ridge and
            Penlan Roads.

&&

SHH
Local storm report, Sep 30, 10:02 PM EDT, 42 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
1002 PM EDT Mon Sep 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     Flash Flood      5 E Dillwyn             37.55N 78.38W
09/30/2024                   Buckingham         VA   911 Call Center

            Water covering the intersection of Claybank
            and High Rock Roads.

&&

SHH
Local storm report, Sep 30, 10:04 PM EDT, 40 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
1004 PM EDT Mon Sep 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     Flash Flood      6 NE Sheppards          37.44N 78.41W
09/30/2024                   Buckingham         VA   911 Call Center

            Flooding at the intersection of Plank and
            Back Mountain Roads.

&&

SHH
Local storm report, Sep 30, 10:07 PM EDT, 37 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
1007 PM EDT Mon Sep 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     Flash Flood      2 ESE Christiansburg    37.13N 80.37W
09/30/2024                   Montgomery         VA   911 Call Center

            Flooding still ongoing near the intersection
            of Highway 460 and I-81.

&&

SHH
Special weather statement, Sep 30, 10:12 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1012 PM EDT Mon Sep 30 2024

VAZ043-044-010245-
Henry VA-Pittsylvania VA-
1012 PM EDT Mon Sep 30 2024

...GUSTY SHOWERS WILL IMPACT
CENTRAL PITTSYLVANIA AND SOUTHEASTERN HENRY COUNTIES THROUGH 1045 PM
EDT...

At 1012 PM EDT, Doppler radar was tracking gusty showers along a line
extending from Mt Airy to 6 miles south of Swansonville to Ridgeway.
Movement was east at 10 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Chatham...
Gretna...
Axton...
Mt Airy...
Ridgeway...
Swansonville...
and Dry Fork.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3661 7997 3670 7965 3697 7936 3697 7911
      3694 7912 3661 7949 3654 7976 3654 7983
TIME...MOT...LOC 0212Z 269DEG 8KT 3695 7921 3665 7956 3659 7985

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

SH
Local storm report, Sep 30, 10:24 PM EDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
1024 PM EDT Mon Sep 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0939 PM     Flash Flood      1 NW Rustburg           37.29N 79.11W
09/30/2024                   Campbell           VA   911 Call Center

            Road is flooding on Depot Street.

&&

SHH

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 30, 8:34 PM EDTFlash Flood WarningRNKBuckingham11 hr
Sep 30, 8:38 PM EDTFlash Flood WarningRNKFranklin, Pittsylvania6 hr
Sep 30, 9:03 PM EDTAreal Flood AdvisoryRNKAmherst, Campbell, City of Lynchburg3 hr
Sep 30, 10:12 PM EDTSpecial Weather StatementRNKPittsylvania33 min
Sep 30, 10:37 PM EDTFlash Flood WarningRNKHenry, Pittsylvania5 hr
Sep 30, 11:30 PM EDTFlash Flood WarningRNKPittsylvania, City of Danville4 hr
Oct 1, 12:20 AM EDTFlash Flood WarningRNKHalifax4 hr
Oct 1, 1:30 AM EDTAreal Flood AdvisoryRNKCraig3 hr
Oct 1, 2:38 AM EDTAreal Flood AdvisoryRNKFranklin, Pittsylvania3 hr
Oct 1, 3:21 AM EDTAreal Flood AdvisoryRNKBedford, Franklin, Roanoke, City of Roanoke, City of Salem84 min
Oct 1, 7:18 AM EDTAreal Flood WarningRNKBuckingham8 hr
Oct 1, 7:49 AM EDTAreal Flood WarningRNKCampbell8 hr

Nearby

Flash Flood Warnings in Virginia, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.